Especially over the past few days, the side effects of Gabapentin have really kicked in. I’ve been taking two capsules three times a day for two weeks. It has provided no help with my arm pain. In fact, my arm is now less tolerant and more susceptible to being provoked than before. Moreover, the side effects of Gabapentin make me almost dysfunctional with ravaging weakness, lightheadedness, and feeling totally wiped out by late evening and it’s getting to where I have to monitor how I’m feeling during the day before I drive. That’s not a good drug side-effect at anytime, especially when it’s not providing any arm relief. Besides that, we’re driving to Illinois next week and I’m making a round trip to St. Louis from Illinois (2 ½ hour trip each way) on Saturday. I have to be able to drive next week.
It just so happened that I had an appointment with my family doctor today (Tuesday). I had a 7:30am appointment and I got there about 7:10. The first thing I noticed was that there wasn’t anyone in the waiting room. Just last week (same day of the week) it was packed with people getting their blood tests. I waited 50 minutes last week. If things were scheduled a week later I wouldn’t have been sitting there so long. Anyway, after checking in and paying my co-pay, I sat in a chair being sure not to touch the arms of the chair or anything else. Soon after sitting down the nurse called me in.
In the past, my blood pressure has been borderline normal, sometimes a bit high and other times okay. It’s been this way for many years, and with my family history, the doctor has hinted several times at putting me on blood pressure medicine. He is well aware of my disdain for medication and my poor compliance at times. So far he hasn’t made the recommendation. Nevertheless, I always feel a little pressure before getting it checked at his office. I try to totally relax and think “happy thoughts” while the nurse prepares the blood pressure machine. Thankfully, my blood pressure this time was much better than normal. The first phase of my visit went well.
The next phase was the scales. Patients on Gabapentin typically gain weight through fluid retention, metabolic changes, and increased appetite. Without changing a thing in my diet, I gained seven pounds in a week. Although vanity is not my chief concern in life, the weight gain did not make me happy. I stepped on the scales and had never seen it register so much!! I was sure the doctor would have a comment or two about my weight gain.
I was escorted to a treatment room where I sat for a few minutes. It was there that I remembered that I had blood test results to go over. This is usually an item of contention. Ever since my blood chemistries have ever been checked, even as a collegian, my cholesterol and triglycerides, etc. have never been very good. In fact, before the days of Gleevec, I was prescribed statin drugs. I didn’t take them in the manner prescribed. Nevertheless, my numbers turned good just in time for me to come off them. Statin drugs and Gleevec don’t play well together. The last several tests have shown my numbers to be to where I know my doctor was itching to put me on something. As I sat there, I wondered what my test results would show.
Soon the doctor came in and greeted me. Showing me my test results, he was glad that they were all normal; even my cholesterol, triglycerides, HDL, and LDL were within normal limits. I’m not sure why; it doesn’t seem that I’ve done anything different. Then the doctor asked me about my arm and Gabapentin. I described my symptoms and he said that it is Gabapentin doing that to me. He advised I slowly get off of it. He said just tell the neurologist that I wasn’t tolerating it. I discussed with him Tramadol. I said although the neurologist said not to take it, it had helped me the most of anything that’s been tried over the years. The doctor asked why the neurologist took me off it. I replied that he said it was because of an interaction with my anti-nausea medication causing sedation. He responded that it was a tolerable side-effect considering the benefit I get. I had been thinking the same thing. So, he recommended that I go back on the Tramadol. I said I would.
That leaves the question of the neurologist which I see in a month. I told my doctor that I don’t want to go back to him because I don’t want to be experimented on with an endless array of drugs. I’m willing to use Tramadol to minimize my residual pain and just deal with the rest of it like I have been for years. The doctor encouraged me to give the neurologist one more chance. I’ve thought about it ever since I left my doctor’s office. I think I’ll cancel the neurologist appointment. There’s no sense going through all of that. I can handle the sedative effects of Gleevec and Tramadol; it’s going to be less than what I was on before. These effects are sure a lot easier to deal with than Gabapentin and perhaps the other exotic drugs the neurologist will try on me. Again, I’m just not in the experimentation mood right now.
So, I left the office with my prescription for Tramadol. I’ll be off the Gabapentin in a few days and I feel more confident about the drive to Illinois. I have a month to decide what to do about the neurologist. Once I discuss it with Eileen, she’s at work right now, I’ll decide. If I cancel the neurologist’s appointment, I want to do it as soon as possible so as to free up my appointment slot.
All in all, I feel good about my appointment with my family doctor. I had good blood pressure, good liver and kidney tests, good cholesterol results, and I’m going off Gabapentin…and he didn’t mention my weight!! I have to see him again in six months. I hope to have my weight down a bit by then…after the holidays that is!!